Opioid overdose has led to the death of many addicts. When taken in a different way or more than the prescribed at once can result in death or serious health issues. Opioids are pain medications that are to be sold under medical supervision because they are very addictive. Also, get the best treatment for opioid overdose here.
What Is Opioid?
The word Opioids is commonly used for compounds that are extracted from poppy seeds as well as synthetic and semisynthetic compounds that can interact with the opioid receptor in the brain. These types of drugs are strong prescription pain relievers which include oxycodone, hydrocodone, fentanyl, tramadol, codeine, and morphine.
A prescription for opioids is mostly given by a medical professional to a patient who just underwent major surgery. That’s to help reduce the pain that will possibly occur. And also for the treatment of chronic pains.
Opioid Overdose In Clear Terms
Opioids have analgesic and sedative effects. This helps the opioid receptors in the brain to better manage and reduce pain in an individual. It also affects the part of the brain that regulates breathing.
When there is a high dosage of opioids intakes, which leads to overdose. The effects of the overdose can be felt on breathing as difficulty in breathing or a stoppage of breathing may be encountered with a high possibility of death.
Causes Of Opioid Overdose
Many users after experimenting with opioids found out that the drugs could cause a certain level of euphoria or ‘high’. This regular non-medical use often causes dependency. The following are causes of opioid overdose;
- Taking opioids for non-medical purposes to get high.
- Taking an additional or extra dosage of prescription opioids intentionally or by accidents and frequent usage of the drugs.
- Mixing opioid drugs with other substances such as taking opioids with alcohol can lead to opioid overdose.
- Using the prescription dose for another individual without consulting your physician can lead to opioid overdose.
Sign And Symptoms Of Opioids Overdose
Anyone is susceptible to opioids overdose while the probability of overdosage is high in people who are above 65 years or those who have certain medical conditions such as sleep apnea, or any condition relating to kidney and liver functionality. Below are the sign and symptoms of opioid overdose.
- Changes in the color of the face, the face becomes extremely pale and may feel cold to the touch.
- The individual body becomes limp.
- Patches of purple or blue color appear on the lips and fingernails.
- Vomiting or gurgling noises coming from the mouth.
- Losing consciousness and inability to speak.
- Difficulty breathing or heartbeat stopping entirely.
You May Also Read This Post: What to Expect During a Dental Cavity Filling Procedure
Treatments Available For Opioids Overdose
Many medical interventions can prevent opioid overdose, but mostly the accessibility of people to the intervention is quite limited. Opioid overdose can be treated by using naloxone.
Naloxone is a medicine that acts as an antidote to opioids. When administered in time, naloxone will reverse the effects of the opioids on the opioids receptors in the brain, thereby blocking out the further effect of opioids on the individual.
Naloxone can quickly restore the breathing to normal and could be administered either by injecting into the muscle, under the skin, or into the veins and could also be given as a nasal spray. Naloxone should not be considered as a treatment for opioid use disorder.